Case studies: September 2022

Case 1: AL is a 29-year-old woman taking Ethinylestradiol/norethindrone 1/20 (1 mg/20 mcg) tablets. When refilling the prescription, the pharmacist notes that she has recently taken Sumatriptan 10 mg nasal spray for acute migraine attacks. The pharmacist confirms AL’s migraine diagnosis and AL mentions that she feels better since using the spray. In fact, she boasts that she can predict her migraines because her arm starts tingling about an hour before her head starts to hurt and warns her to take sumatriptan.

Q: Based on this information, what should the pharmacist tell the AL and their prescribing doctor?

Case 2: A doctor from a large primary care group asks a pharmacist about a 54-year-old woman with COVID-19 whose symptoms began a day earlier. The doctor prescribed a 5-day regimen of nirmatrelvir/ritonavir (Paxlovid), but noted that the woman was taking 300 mg of bupropion XL each day and recalled reading about potential drug interactions between the two drugs. The doctor advised the patient to decrease the dose of bupropion by taking it every other day during treatment with Paxlovid to minimize the potential for toxicity. The doctor wants to know if the pharmacist agrees with this recommendation.

Q: How should the pharmacist react?

Case 1: AL appears to have migraines with aura. About 25% of migraine sufferers have verbal, motor, and/or sensory symptoms. The US Medical Eligibility Criteria for Contraceptive Use classifies migraine with aura as “a condition that presents an unacceptable health risk when the method of contraception is used.”1 Because AL is taking an estrogen/progestin contraceptive, she has an increased risk of stroke. However, the studies that form the basis for this conclusion are outdated and were conducted with contraceptives containing higher doses of estrogen.2 Therefore, the pharmacist should inform AL and their prescribing doctor about the increased risk of stroke and ask if AL has other risk factors for stroke, such as high blood pressure or smoking. All parties should then decide together whether AL should receive the contraceptive as prescribed or just a progestogen.

references

1. Curtis KM, Tepper NK, Jatlaoui TC, et al. Medical Eligibility Criteria for Contraceptive Use in the United States, 2016. MMWR Recomm. representative. 2016;65(3):1-104. doi:10.15585/mmwr.rr6503a1 external symbol

2. Calhoun AH. Hormonal contraceptives and migraines with aura – is there still a risk? headache. 2017;57(2):184-193. doi:10.1111/head.12960

Case 2: The doctor is correct in assuming that bupropion could interact with Paxlovid. However, the consequence of such an interaction is not the toxicity of bupropion, but the loss of potency of bupropion. Bupropion is metabolized by CYP2B6. Ritonavir, a CYP2B inducer, may decrease plasma concentrations of bupropion in a dose-dependent manner.1 The interaction is considered weak because the ritonavir dose is low and induction can take several days. Since treatment with Paxlovid lasts only 5 days, the pharmacist should tell the doctor that the dose of bupropion does not need to be adjusted.2 The patient should be instructed not to decrease the dose of bupropion but to take it daily as originally prescribed. If necessary, she should report side effects or loss of effectiveness to her family doctor.

references

1. Park J, Vousden M, Brittain C, et al. Dose-dependent reduction in bupropion plasma concentrations by ritonavir. J Clin Pharmacol. 2010;50(10):1180-1187. doi:10.1177/0091270009359524

2. Interactions with COVID-19 drugs. University of Liverpool. Accessed August 9, 2022. https://www.covid19-druginteractions.org/checker

About the authors

Diana Levytska is a PharmD candidate at the University of Connecticut School of Pharmacy at Storrs.

Stefanie C. Nigro, PharmD, BCACP, CDCES, is Associate Clinical Professor in the Department of Pharmacy Practice at the University of Connecticut School of Pharmacy at Storrs.

Comments are closed.